Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial wasting w/o medication
Apr 16, 2008

Is it possible to experience facial wasting without being on any medications? In other words, is such wasting endemic to HIV, rather than being a side-effect of HIV meds? Can you develop it prior to starting any meds?

Thanks.

Response from Dr. Pierone

Most people will lose facial fat to varying degrees if they have weight loss for whatever reason.

Before effective antiretroviral treatment for HIV was developed, patients would commonly develop overall wasting and this included loss of muscle and fat. This wasting was often related to AIDS opportunistic infections and was a harbinger of death.

Facial wasting was eventually recognized as a complication of antiretroviral therapy when the pattern of preferential loss of subcutaneous fat was linked to d4T and then AZT.

So facial wasting is not endemic to HIV, but is rather linked to specific medications and weight loss in general.

Thanks for posting.



Previous
BioAlcamid
Next
lipoatrophy and face lift remedy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement